Wisconsin, 2007Hail and Lightning Strike in Wisconsin, March 31, 2007
March 31, 2007 · NWS MKX · 3 events in 3 counties and zones
Scatttered severe storms produced large hail, and one report of a funnel cloud. A rotating wall cloud was observed by a trained spotter about 6 miles west of the Madison State Capitol.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $10,000
- Crop damage
- None recorded
- Events
- 3
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Scatttered severe storms produced large hail, and one report of a funnel cloud. A rotating wall cloud was observed by a trained spotter about 6 miles west of the Madison State Capitol. Some of the storms that became supercellur displayed moderate mesocyclones in their updraft towers. Synoptically, a warm front stalled over northern Illinois, resulting in sufficient vertical wind shear that supported rotating updrafts. However, the depth of the cooler air below the elevated convection prevented actual tornado development.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Milwaukee, WI wrote its last area forecast discussion before the first event at Mar 31, 2:39 PM CST, 2 hours 6 minutes earlier.
Area forecast discussion, Mar 31, 2:39 PM CST, 2 hours 6 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
339 PM CDT SAT MAR 31 2007
.DISCUSSION...FORECAST FOCUS ON SEVERE THUNDERSTORM POTENTIAL AND
POSSIBLE HEAVY RAINFALL TONIGHT ASSOCIATED WITH CLOSED UPPER LOW
LIFTING THROUGH THE REGION.
.SHORT TERM...CURRENT BAND OF SHRA/TSTMS LIFTING THRU CWA ASSOCIATED
WITH DIFF PVA WITH LEAD SHRT WAVE AHEAD OF MAIN CIRCULATION IN ERN
NEBRASKA...AND LOW/MID LVL FRONTOGENETIC FORCING IN REGION BETWEEN
850MB WARM FRONT PUSHING THRU CWA NOW AND SFC WARM FRONT ACROSS NRN
IL.
WHILE SCATTERED SHOWERS AND THUNDERSTORMS WILL CONTINUE INTO THE
EARLY EVENING...THE BEST CHANCE FOR SEVERE WEATHER IN THE CWA WIULL
COME AFTER 00Z AS TIGHT DIFF PVA GRADIENT BETWEEN PVA/NVA COUPLET
ASSOCIATED WITH MAIN VORTICITY MAXIMA SWEEPS ACROSS CWA BETWEEN 00Z
AND 06Z...WITH THE SFC FRONT EXPECTED TO PUSH FM NEAR DBQ AND RFD AT
00Z TO A DELLS...MADISON TO LAKE GENEVA LINE AROUND 03Z. CURRENT
LINE OF TSTMS EXTENDING FROM SRN IA INTO NE MO IN THIS VORTICITY
GRADIENT AND REGION OF STRONGEST LOW TO MID LVL CONVERGENCE AHEAD OF
DRY SLOT.
EXPECT THIS BAND TO CONTINUE TO FILL IN AND LIFT NE TWDS CWA THIS
AFTERNOON. SUPERCELL POTENTIAL INCREASES AS WELL AS SHEAR PROFILES
IN LOWEST 3 KM ON RUC SOUNDINGS FOR MSN AT 03Z APPROACH 70
KTS...WITH 40 TO 45 KT 850 JET OVERLYING SE SFC FLOW.
HOWEVER...SOUNDINGS ALSO SHOW A CAP AT 700MB AT 23Z AND ANOTHER
AROUND 450MB AT 01-03Z...POSSIBLY WITH RELATIVELY WARMER AIR ALOFT
DRAWN AHEAD OF MAIN 500MB CIRCULATION...THAT IS PREVENTING ANY
ELEVATED PARCEL FROM GOING BEYOND THE FCST EQUILIBRIUM LEVEL OF 21K
FT. IF THIS CAP IS AN ARTIFACT OF THE MODEL...NARROW BUT DEEP CAPE
COULD BE IN PLACE AS BAND OF STORMS MOVES INTO CWA.
ANOTHER LIMITIING POTENTIAL FOR SFC BASED STORMS IS INVERSION HEIGHT
OF 2 K FT OR BETTER AT MSN THAT DEEPENS TO THE NORTHEAST. ELEVATED
STORMS COULD STILL PRODUCE LARGE HAIL...WITH AN ISOLATED TORNADO NOT
OUT OF THE QUESTION IN SWRN CWA ALONG/AHEAD OF SFC FRONT.
PRECIPITABLE WATERS RISING TO BETWEEN 1.0 AND 1.1 INCH IN WARM
CONVEYOR BELT SO SOME HEAVY RAINFALL WITH THUNDERSTORMS
POSSIBLE...BUT QUICK MOVING NATURE OF EXPECTED LINE AND RELATIVELY
NARROW BAND OF HIER PRECIP WATER WILL LIMIT ANY ONE AREA FROM SEEING
ENOUGH FOR FLASH FLOODING...BUT STORMS AND RAINFALL WILL HAVE TO
MONITORED.
STORMS TAPER OFF FROM SW TO NE AS DRY WEDGE MOVES ACROSS SRN
WI...BUT INSTABILITY WITH COLD POOL ALOFT WITH UPPER SYSTEM CROSSING
RGN SUNDAY WILL BRING BACK SCATTERED SHOWERS AND ISOLATED
THUNDERSTORMS. HAVE KEPT LIKELY POPS FOR TOMORROW.
BRIEF BREAK ON MONDAY AS WEAK UPPER RIDGING MOVES IN. WAA AHEAD OF
POTENT WAVE APPROACHING FROM THE PLAINS BRINGS ISENTROPIC LIFT
ACROSS SRN WI MONDAY NIGHT...WITH SFC LOW FCST TO MOVE ACROSS STATE
ON TUESDAY...SO LIKLEY POPS ALSO KEPT FOR TUESDAY. COLDER AIR THEN
DROPS ACROSS REGION TUESDAY NIGHT/WEDNESDAY BEHIND LOW.
.LONG RANGE...MEDIUM RANGE MODELS STILL HAVING TIMING/PLACEMENT
DIFFERENCES WITH DEPARTING LOW PRESSURE SYSTEM LATE TUESDAY AND
WEDNESDAY. SLOWING TREND NOTED ON ALL MODELS OVER LAST RUNS HAVE
MADE FAST ECMWF AN OUTLIER. HAVE AGAIN FOLLOWED BLENDED HPC SOLUTION
WITH PREV FCST WX/POP IN LINE WITH TRENDS. SLOWING OF SYSTEM WOULD
DELAY CAA PUSH UNTIL LATER TUE NGT/WED...SO RAIN/SNOW SHOWER
POSSIBLITY STILL BEST AS UPPER LOW PASSES THRU DURING THIS TIME
PERIOD. BELOW NORMAL TEMPS FOR THE END OF THE WEEK WITH 850MB TEMPS
DROPPING INTO THE -12 TO -15 RANGE ON WED-FRI AND 1000-500 THICKNESS
VALUES PLUMMETING INTO THE 522-525DM RANGE BEFORE A SLOW MODERATION
BEGINS SAT.
&&
.AVIATION...EXPCT MVFR CIGS AND VSBYS IN NMRS SHRA AND TSRA TIL ARND
07Z. GNRLY VFR CONDS AFT ARND 07Z...AND CONT THRU 18Z SUN. SCT SHRA
XPCTD AFT 18Z SUN IN UNSTBL AMS.
&&
.MKX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
09/35
Hazardous weather outlook, Mar 31, 4:35 PM CST, 10 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATE
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
535 PM CDT SAT MAR 31 2007
WIZ046-047-051-052-056>060-062>072-010845-
MARQUETTE-GREEN LAKE-FOND DU LAC-SHEBOYGAN-SAUK-COLUMBIA-DODGE-
WASHINGTON-OZAUKEE-IOWA-DANE-JEFFERSON-WAUKESHA-MILWAUKEE-
LAFAYETTE-GREEN-ROCK-WALWORTH-RACINE-KENOSHA-
535 PM CDT SAT MAR 31 2007
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST CENTRAL
WISCONSIN...SOUTH CENTRAL WISCONSIN AND SOUTHEAST WISCONSIN.
.DAY ONE...TONIGHT
THERE WILL BE PERIODS OF THUNDERSTORMS THIS EVENING AND SCATTERED
THUNDERSTORMS AFTER MIDNIGHT.
THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS EVENING. A FEW
OF THE THUNDERSTORMS MAY PRODUCE LARGE HAIL...DAMAGING WINDS IN
EXCESS OF 60 MPH AND ISOLATED TORNADOES...MAINLY SOUTH OF A LINE
FROM KENOSHA TO MONTELLO.
IN ADDITION...BRIEF HEAVY RAINFALL OF ONE HALF INCH TO ONE INCH THIS
EVENING MAY CAUSE SOME RIVERS TO RISE ABOVE BANKFULL TOWARD FLOOD
STAGE...AS WELL AS SOME MINOR STREET FLOODING.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY
ISOLATED THUNDERSTORMS ARE POSSIBLE SUNDAY AFTERNOON. THERE IS A
CHANCE OF THUNDERSTORMS MONDAY NIGHT WITH THUNDERSTORMS LIKELY ON
TUESDAY. A FEW THUNDERSTORMS ON TUESDAY MAY APPROACH SEVERE LEVELS.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL BE NEEDED.
LMZ643>646-665-010845-
SHEBOYGAN TO PORT WASHINGTON-
PORT WASHINGTON TO NORTH POINT LIGHTHOUSE-
NORTH POINT LIGHTHOUSE TO WIND POINT-
WIND POINT TO WINTHROP HARBOR ILLINOIS-
WISCONSIN ADJACENT OPEN WATERS OF LAKE MICHIGAN TO MID LAKE-
535 PM CDT SAT MAR 31 2007
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF LAKE MICHIGAN.
.DAY ONE...TONIGHT
THERE WILL BE PERIODS OF THUNDERSTORMS THIS EVENING AND SCATTERED
THUNDERSTORMS AFTER MIDNIGHT. THE THUNDERSTORMS THIS EVENING MAY
PRODUCE WIND GUSTS IN EXCESS OF 35 KNOTS AND SMALL HAIL.
A SMALL CRAFT ADVISORY IS IN EFFECT TONIGHT.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY
SMALL CRAFT ADVISORY IS IN EFFECT SUNDAY THROUGH SUNDAY EVENING.
ISOLATED THUNDERSTORMS WILL BE POSSIBLE SUNDAY AFTERNOON. THERE IS A
CHANCE OF THUNDERSTORMS MONDAY NIGHT WITH THUNDERSTORMS LIKELY ON
TUESDAY. A FEW THUNDERSTORMS ON TUESDAY MAY APPROACH SEVERE LEVELS.
TZ
WWW.WEATHER.GOV/MKX
In the hours before
Special weather statement, Mar 31, 4:41 PM CST, 4 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
541 PM CDT SAT MAR 31 2007
WIZ056-057-062>064-067>070-010000-
SAUK-COLUMBIA-IOWA-DANE-JEFFERSON-LAFAYETTE-GREEN-ROCK-WALWORTH-
INCLUDING THE CITIES OF...BARABOO...PORTAGE...WISCONSIN DELLS...
DODGEVILLE...MADISON...JEFFERSON...LAKE MILLS...DARLINGTON...
MONROE...JANESVILLE...BELOIT...ELKHORN...LAKE GENEVA
541 PM CDT SAT MAR 31 2007
...TORNADO WATCH REMAINS IN EFFECT UNTIL MIDNIGHT CDT TONIGHT...
AT 541 PM CDT...A LINE OF SEVERE THUNDERSTORMS WAS LOCATED ROUGHLY
FROM QUINCY ILLINOIS...TO MUSCATINE IOWA...TO JUST EAST OF
MANCHESTER...TO NEAR DECORAH IOWA. THIS LINE WAS MOVING NORTH
NORTHEAST AROUND 45 MPH AND IS EXPECTED TO REACH WESTERN LAFAYETTE
AND WESTERN IOWA COUNTIES AROUND 645 PM CDT.
ISOLATED TORNADOES...DAMAGING WIND GUSTS TO 70 MPH...LARGE HAIL
TO 1.5 INCHES IN DIAMETER...AND HEAVY RAINFALL WITH VIVID
LIGHTNING ARE POSSIBLE WITH THIS LINE OF SEVERE THUNDERSTORMS.
OTHER SCATTERED THUNDERSTORMS WERE DEVELOPING ACROSS NORTHWEST
ILLINOIS AND SOUTHWEST WISCONSIN. THESE STORMS WILL CONTINUE TO AFFECT
GREEN...LAFAYETTE...AND IOWA COUNTIES THROUGH 700 PM. SMALL HAIL
TO 0.5 INCHES IN DIAMETER...HEAVY RAIN...AND VIVID LIGHTNING ARE
POSSIBLE WITH THESE STORMS.
FLOODING OF URBAN AND SMALL STREAM AREAS WILL BE POSSIBLE IN AREAS
WITH THE MOST PERSISTENT HEAVY RAINFALL. DO NOT DRIVE YOUR CAR
INTO A FLOODED AREA.
BORGHOFF/TZ
Event by event
1 lightning, 1 funnel cloud, 1 hail. Local standard time, as filed.
Lightning, Fond du Lac
- When
- March 31, 4:45 PM CST
- Where
- Fond du Lac County, Fond du Lac
- Property damage
- $10,000
- Reported by
- Newspaper
- Coordinates
- 43.780, -88.450
Lightning struck a city of Fond du Lac home. There was no fire, but the home's electrical wiring was damaged, and a hole was punched in the roof of a porch.
Funnel Cloud, Lafayette
- When
- March 31, 6:15 PM CST to 6:20 PM CST
- Where
- Lafayette County, 4 mi W of Belmont to Belmont
- Reported by
- Trained Spotter
- Coordinates
- 42.730, -90.409
Hail, Iowa
- When
- March 31, 6:30 PM CST
- Where
- Iowa County, Mineral Pt
- Measured
- 0.75 in hail
- Reported by
- Trained Spotter
- Coordinates
- 42.850, -90.180
- Lightning
- A lightning strike that killed, injured or caused damage.
- Funnel Cloud
- A rotating column of cloud extending from a thunderstorm that did not reach the ground.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flood and Hail in Illinois, March 31, 200711 injured · $1.2 million · 83 kt wind · 31 events
- Tornadoes and Flash Flooding in Texas, March 31, 20074 injured · $175,000 · EF2 · 7 events
- Lightning Strike in Tennessee, March 31, 20076 injured · $500,000 · 1 event
- Tornado and Hail in Iowa, March 31, 2007$162,000 · EF1 · 34 events
- Hail and Damaging Winds in Texas, March 31, 2007$239,000 · 59 kt wind · 11 events
- Tornado and Hail in Nebraska, March 31, 2007$55,000 · EF1 · 17 events
- Tornadoes and Hail in Iowa, March 31, 2007$80,000 · EF1 · 5 events
- Hail and Damaging Winds in Iowa, March 31, 2007$114,000 · 1 in hail · 20 events
- Damaging Winds in Arkansas, March 31, 2007$75,000 · 60 kt wind · 2 events
- Flash Flooding and Damaging Winds in Arkansas, March 31, 2007$50,000 · 61 kt wind · 6 events
- Damaging Wind in Kentucky, March 31, 2007$50,000 · 83 kt wind · 1 event
- Tornado and Hail in Missouri, March 31, 20072 injured · EF0 · 9 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 23777, 23776, 23775.